Hail, Childress
- When
- March 2, 2:15 PM CST
- Where
- Childress County, 1.05 mi WNW of Kirkland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.387, -100.087
A public report was received of quarter size hail west of Kirkland.
A compact upper level low pressure system tracked across New Mexico and West Texas from the morning to afternoon on the second. Strong forcing for ascent with this system combined with a dryline in the Rolling Plains and abundant instability generated isolated thunderstorms in the extreme southeastern Texas Panhandle into western Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A compact upper level low pressure system tracked across New Mexico and West Texas from the morning to afternoon on the second. Strong forcing for ascent with this system combined with a dryline in the Rolling Plains and abundant instability generated isolated thunderstorms in the extreme southeastern Texas Panhandle into western Oklahoma. One of these storms became severe in eastern Childress County producing quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 2, 1:27 PM CST, 48 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lubbock TX 127 PM CST Sun Mar 2 2025 ...New SHORT TERM, LONG TERM, FIRE WEATHER... .KEY MESSAGES... Updated at 126 PM CST Sun Mar 2 2025 - Patchy fog possible tonight ahead of another windy and dusty Monday. - Critical fire weather conditions are forecast to develop Monday, and a Fire Weather Watch remains in effect for the entire South Plains area. - Strong winds are forecast to affect the entire region Tuesday, resulting in areas of blowing dust and another bout of fire weather conditions. && .SHORT TERM... (This evening through Monday) Issued at 126 PM CST Sun Mar 2 2025 After yesterday's quiet opening to March, today was unfortunately more typical for March in West TX as the region contends with strong winds, blowing dust, a sharp dryline, deep convection, and even critical fire weather. The 1 PM surface map featured a surface low just east of Hereford with a warm front draped ESE to Childress, a dryline arcing south to Plainview, Spur and Rotan, and a cold front from Friona to Morton ahead of a 15-25 degree jump in dewpoints. A dryline bulge around White River Lake was likely responsible for the nearby surprise convective initiation just before noon. This convection and additional storms farther south near Rotan bear watch in the coming hours as they interact with improving SBCAPE of 500- 1000 J/kg and backed surface flow along the warm front farther north where a brief tornado is possible given favorable 0-1 km shear (30- 35 knots) and 0-1 km SRHs around 200. CAMs have greatly underdone this activity, yet we expect these storms to exit our eastern zones by 3-4 PM. One bit of good news is that the blowing dust and critical fire weather should taper from W-E in the coming hours as the cold front and higher RHs on lighter WNW winds spreads southeast. As the surface low departs along the Red River this evening, richer wraparound moisture is progged to spill SSW over much of the forecast area overnight complete with stratus and fog for our N-NE zones. Latest HRRR runs have been more bullish with this fog making it into Lubbock, but this is not supported well by ensembles yet so have opted to exclude this for now. This shallow moist layer will wash out on Monday morning as winds veer SW in response to a sharpening lee trough downstream of a vigorous upper low moving over the Four Corners by late afternoon. Even with the distance between us and the low, wind fields ramp up through the day with advisory level winds appearing likely for areas near the TX-NM border along with patchy blowing dust over much of the Caprock. Models and ensembles are still at odds with the intensity of a H7 wind max from the TX Panhandle southwest to El Paso, so confidence in high winds for our western counties is too low to justify a High Wind Watch. A fair amount of high clouds within a 130+ knot upper jet may keep a lid on deep mixing and ultimately any high winds. NBM temps were tweaked higher tonight given increasing dewpoints, but look spot on for Monday. && .LONG TERM... (Monday night through next Saturday) Issued at 126 PM CST Sun Mar 2 2025 An upper level trough and associated area of low pressure will transverse through the region at the start of the long term period swinging a Pacific front through the FA early Tuesday morning. This will allow winds to shift out of the west-northwest around daybreak where they are expected to increase in speed. A notable H7 to H8 wind maxima, around 40 to 60 knots, is expected to track down the backside of an deepening departing surface low. Pressure gradient rises of at least 2-3mb every 3 hours can be expected with MOS winds reflecting wind speeds just shy of High Wind criteria with wind speeds around 30 to 35 knots, with localized areas of wind speeds greater than 35 knots. At this time, there is about an 50% probability that wind speeds of 35 mph are expected and a 20% probability of wind speeds of 40 mph. Regardless on if wind speeds reach High Wind criteria, areas of blowing dust can be expected which may lead to reduced visibilities. In terms of temperatures, area are expected to be nearly 10 to 15 degrees cooler compared to Monday with daytime highs in the 60s to near 70 degrees thanks to the cooler airmass in place. Post frontal air is expected to be drier with dewpoints mainly below the 20th percentile, except for the possibility of some wrap around moisture clipping portions of our northwest counties. Therefore maintained a slight chance for showers Tuesday morning. Otherwise, dry and windy conditions are the main theme for Tuesday which will also lead to yet another day of critical to extremely critical fire weather concerns with drying fuels, minimum RH values below 20 percent, and windy conditions. As the system quickly exits to the east Tuesday evening, upper level ridging will begin to move overhead leading to relatively quiet conditions on Wednesday as cooler conditions continue and winds remain generally less than 15 mph. Southerly winds will redevelop overnight Wednesday into Thursday morning, as a surface low ahead of the next upper level trough positions itself across the Rockies influencing breezy southerly winds across the FA. Wind speeds of 20 to 25 mph can be expected on the Caprock and wind speeds of 15 to 20 mph Off the Caprock. These breezy winds and the continuation of ERC values around the 70th to 95th percentile, and low Rh values will lead to critical fire weather concerns across the southern half of the FA. These conditions are expected to continue into Friday as the upper level system moves closer to the region from the west. Models diverge with the exact positioning of the upper level trough on Saturday with the ECMWF displaying a more southern and slower track as it sets up over the FA Saturday afternoon, while other models are quicker with a more northern track moving across the Texas Panhandle Saturday morning. With ensembles in better agreement with the northern track of the system will go ahead and maintain a dry forecast. Regardless, this system looks to bring cooler temperatures with highs back in the 50s and 60s to start the weekend. && .AVIATION... (18Z TAFS) Issued at 1118 AM CST Sun Mar 2 2025 Line of SHRA and OCNL TS will sweep out of CDS soon ahead of a new window for a few TS from 2-4 PM, some of which could be severe with hail. Farther west, LBB will see strong SW winds with some BLDU, but VFR and sub-AWW winds are expected to prevail. The next aviation hazard is LIFR stratus and perhaps dense fog overnight behind a backdoor front at CDS. This front could clip PVW with low CIGs at times. The front will retreat Monday morning ahead of strong SW winds, possibly nearing AWW criteria at LBB by late in the afternoon with more BLDU to boot. && .FIRE WEATHER... Issued at 126 PM CST Sun Mar 2 2025 Critical fire weather conditions continue this afternoon, primarily over the southern South Plains and southern Rolling Plains where the strongest WSW winds of 25 to 35 mph with gusts to 50 mph are found along with RHs in the teens. A cold front over the northwest South Plains will spread southeast in the coming hours and bring higher RHs along with weaker, but still breezy, WNW winds. Following strong RH recoveries tonight especially in the far southern TX Panhandle, much drier southwest winds develop tomorrow with speeds of 20 to 30 mph by the afternoon - highest near the TX-NM border. This will fuel widespread critical fire weather conditions area wide. && .LUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday morning through Monday evening for TXZ021>044. Red Flag Warning until 7 PM CST this evening for TXZ027>044. Wind Advisory until 7 PM CST this evening for TXZ033>037-039>044. && SHORT TERM...93 LONG TERM....12 AVIATION...93
Hazardous Weather Outlook National Weather Service Lubbock TX 120 PM CST Sun Mar 2 2025 TXZ021>044-031930- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 120 PM CST Sun Mar 2 2025 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Tonight: Some fog is expected to develop after midnight over much of the far southern Texas Panhandle and adjacent South Plains and Rolling Plains. Locally dense fog is possible. Monday: Strong southwest winds will likely redevelop on the Caprock Monday afternoon with some blowing dust at times. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to high winds and critical fire weather conditions are forecast across the entire area Tuesday. Wind gusts near or in excess of 55 mph are forecast. Blowing dust will accompany the high winds, especially on the Caprock.
Special Weather Statement
National Weather Service Lubbock TX
131 PM CST Sun Mar 2 2025
TXZ026-032-022015-
Childress TX-Cottle TX-
131 PM CST Sun Mar 2 2025
...STRONG THUNDERSTORMS WILL IMPACT CHILDRESS AND COTTLE COUNTIES
THROUGH 215 PM CST...
At 129 PM CST, strong thunderstorms were located along a line
extending from 3 miles northwest of Cee Vee to 5 miles northwest of
Delwin, moving northeast at 45 mph.
HAZARD...Penny size hail and wind gusts to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hackberry, Cee Vee, Tell, Kirkland, Paducah, Delwin, Childress, and
Swearingen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3423 10000 3424 10001 3423 10005 3395 10005
3385 10048 3426 10048 3431 10045 3432 10042
3437 10042 3475 10020 3475 10000
TIME...MOT...LOC 1930Z 216DEG 38KT 3427 10048 3395 10045
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MCZThe Altus AFB radar (KFDR), 102 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
1 hail. Local standard time, as filed.
A public report was received of quarter size hail west of Kirkland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230425.